Browse

You are looking at 1 - 2 of 2 items for :

  • Unusual effects of medical treatment x
Clear All
Open access

Taisuke Uchida, Hideki Yamaguchi, Kazuhiro Nagamine, Tadato Yonekawa, Eriko Nakamura, Nobuhiro Shibata, Fumiaki Kawano, Yujiro Asada and Masamitsu Nakazato

Summary

We report a case of rapid pleural effusion after discontinuation of lenvatinib. A 73-year-old woman was diagnosed with poorly differentiated thyroid cancer with right pleural metastasis. Weekly paclitaxel treatment was performed for 18 weeks, but it was not effective. Oral administration of lenvatinib, a multi-target tyrosine kinase inhibitor, reduced the size of cervical and thoracic tumors and lowered serum thyroglobulin levels. Lenvatinib was discontinued on day 28 because of Grade 2 thrombocytopenia and Grade 3 petechiae. Seven days after discontinuation of lenvatinib, the patient was hospitalized because of dyspnea and right pleural effusion. Pleural effusion rapidly improved with drainage and re-initiation of lenvatinib and did not recur. Anorexia caused by lenvatinib led to undernutrition, which resulted in death 13 months after initiation of lenvatinib. Autopsy revealed extensive necrosis with primary and metastatic lesions, suggesting that the patient responded to lenvatinib. Physicians should be aware of the possibility of flare-up in patients with thyroid cancer treated with lenvatinib.

Learning points:

  • Autopsy findings revealed that lenvatinib was efficacious in treating poorly differentiated thyroid cancer without primary lesion resection.
  • Flare-up phenomenon may occur in thyroid cancer treated with lenvatinib.
  • Attention should be paid to flare-up phenomenon within a few days of discontinuing lenvatinib.
Open access

Sulaiman Haji Ali, K Aljenaee, W A Wan Mahmood and M Hatunic

Summary

Hypothyroidism is a recognized side effect of thalidomide drugs. We herein report a case of 83-year-old Irish female with a diagnosis of multiple myeloma and a background history of type 2 diabetes mellitus and hypertension. Our patient received pomalidomide and multiple courses of chemotherapy and achieved very good initial response for her multiple myeloma but subsequently she relapsed. She did not have any past history of thyroid disease or family history of thyroid disorders. Prior to treatment with pomalidomide, her thyroid function test was completely normal. She was commenced on pomalidomide in February 2017. Four weeks post treatment, she presented with worsening fatigue, and as a part of her workup, a thyroid function test was performed. Her free T4 was low at 7.2 pmol/L (reference range: 9.0–20.0) while her TSH was elevated at 44.7 mIU/L (reference range: 0.35–4.94). Pomalidomide treatment was terminated, and she was commenced on thyroid hormonal therapy replacement therapy with thyroxine with good clinical and biochemical response. Practitioners prescribing pomalidomide should be aware of this potential complication and patients who are receiving immunomodulatory drugs like pomalidomide should undergo regular thyroid hormone levels screen.

Learning points:

  • Overt hypothyroidism is a side effect of pomalidomide.
  • Thyroid function test should be included as a screening test with regular review in patients receiving pomalidomide.
  • Unexplained worsening fatigue in patients receiving pomalidomide should raise the possibility of overt hypothyroidism.